Alert archive / Missouri / Winter Storm Watches in 2021
Winter Storm Watch 1, NWS Kansas City, MO
NWS Kansas City, MO issued this winter storm watch at Jan 23, 2021, 2:04 PM CST for Atchison County, Doniphan County, Kansas; 16 counties in Missouri. It took effect at Jan 25, 2021, 3:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 23, 2021, 2:04 PM CST (20:04 UTC)
- In effect from
- Jan 25, 2021, 3:00 AM CST
- Expired
- Jan 24, 2021, 3:13 AM CST
- In force
- Issued by
- NWS Kansas City, MO
Counties Atchison County, KS, Doniphan County, KS, Adair County, MO, Andrew County, MO, Atchison County, MO, Buchanan County, MO, Daviess County, MO, DeKalb County, MO, Gentry County, MO, Grundy County, MO, Harrison County, MO, Holt County, MO, Mercer County, MO, Nodaway County, MO, Putnam County, MO, Schuyler County, MO, Sullivan County, MO, Worth County, MO
The radar
The Pleasant Hill radar (KEAX), 149 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1989 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
204 WWUS43 KEAX 232004 WSWEAX URGENT - WINTER WEATHER MESSAGE National Weather Service Kansas City/Pleasant Hill MO 204 PM CST Sat Jan 23 2021 KSZ025-102-MOZ001>008-011>017-020-240415- /O.NEW.KEAX.WS.A.0001.210125T0900Z-210126T1200Z/ Atchison KS-Doniphan-Atchison MO-Nodaway-Worth-Gentry-Harrison- Mercer-Putnam-Schuyler-Holt-Andrew-De Kalb-Daviess-Grundy- Sullivan-Adair-Buchanan- Including the cities of Atchison, Wathena, Elwood, Troy, Highland, Tarkio, Rockport, Fairfax, Maryville, Grant City, Albany, Stanberry, King City, Bethany, Princeton, Mercer, Unionville, Lancaster, Queen City, Greentop, Downing, Glenwood, Mound City, Oregon, Maitland, Forest City, Craig, Savannah, Country Club Villa, Maysville, Stewartsville, Osborn, Union Star, Clarksdale, Gallatin, Jamesport, Trenton, Milan, Green City, Kirksville, St. Joseph Airport, and St. Joseph 204 PM CST Sat Jan 23 2021 ...WINTER STORM WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH LATE MONDAY NIGHT... * WHAT...Heavy mixed precipitation possible. Total snow accumulations of 4 to 8 inches and ice accumulations of around one tenth of an inch possible. Winds could gust as high as 35 mph. * WHERE...Portions of northeast Kansas and north central, northeast and northwest Missouri. * WHEN...From late Sunday night through late Monday night. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
2 follow-up statements
346 WWUS43 KEAX 240419 WSWEAX URGENT - WINTER WEATHER MESSAGE National Weather Service Kansas City/Pleasant Hill MO 1019 PM CST Sat Jan 23 2021 ...Heavy Snow Still On Track for Monday... .A rather potent winter storm is still on track to move into the area late Sunday and last through most of the day on Monday. Initially precipitation may fall as rain or a wintry mix of rain, sleet, or freezing rain, but by late Monday morning all precipitation should switch over to snow. Even before the heavy snow starts area roads within the watch may be slick due to the potential for off and on freezing rain. There will also be a very tight gradient between the highest snowfall amounts across far northern Missouri and very little snow, more toward the HWY 36 corridor and areas south of there. So it will remain necessary to stay up to date with the latest forecast trends, as even the slightest shift north or south will mean very different snowfall totals. KSZ025-102-MOZ001>008-011>017-020-241230- /O.CON.KEAX.WS.A.0001.210125T0900Z-210126T1200Z/ Atchison KS-Doniphan-Atchison MO-Nodaway-Worth-Gentry-Harrison- Mercer-Putnam-Schuyler-Holt-Andrew-De Kalb-Daviess-Grundy- Sullivan-Adair-Buchanan- Including the cities of Atchison, Wathena, Elwood, Troy, Highland, Tarkio, Rockport, Fairfax, Maryville, Grant City, Albany, Stanberry, King City, Bethany, Princeton, Mercer, Unionville, Lancaster, Queen City, Greentop, Downing, Glenwood, Mound City, Oregon, Maitland, Forest City, Craig, Savannah, Country Club Villa, Maysville, Stewartsville, Osborn, Union Star, Clarksdale, Gallatin, Jamesport, Trenton, Milan, Green City, Kirksville, St. Joseph Airport, and St. Joseph 1019 PM CST Sat Jan 23 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH LATE MONDAY NIGHT... * WHAT...Heavy mixed precipitation possible. Total snow accumulations of 5 to 7 inches and ice accumulations of around one tenth of an inch possible. Winds could gust as high as 35 mph. * WHERE...Portions of northeast Kansas and north central, northeast and northwest Missouri. * WHEN...From late Sunday night through late Monday night. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
142 WWUS43 KEAX 240913 WSWEAX URGENT - WINTER WEATHER MESSAGE National Weather Service Kansas City/Pleasant Hill MO 313 AM CST Sun Jan 24 2021 ...Heavy Snow Still On Track for Monday... .A rather potent winter storm is still on track to move into the area late Sunday and last through most of the day on Monday. Initially precipitation may fall as rain or a wintry mix of rain, sleet, or freezing rain, but by late Monday morning all precipitation should switch over to snow. Even before the heavy snow starts area roads within the watch may be slick due to the potential for off and on freezing rain. There will also be a very tight gradient between the highest snowfall amounts across far northern Missouri and very little snow, more toward the Highway 36 corridor and areas south of there. So it will remain necessary to stay up to date with the latest forecast trends, as even the slightest shift north or south will mean very different snowfall totals. KSZ102-MOZ001>008-011-012-241800- /O.UPG.KEAX.WS.A.0001.210125T0900Z-210126T1200Z/ /O.NEW.KEAX.WS.W.0001.210125T0900Z-210126T1200Z/ Doniphan-Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam- Schuyler-Holt-Andrew- Including the cities of Wathena, Elwood, Troy, Highland, Tarkio, Rockport, Fairfax, Maryville, Grant City, Albany, Stanberry, King City, Bethany, Princeton, Mercer, Unionville, Lancaster, Queen City, Greentop, Downing, Glenwood, Mound City, Oregon, Maitland, Forest City, Craig, Savannah, and Country Club Villa 313 AM CST Sun Jan 24 2021 ...WINTER STORM WARNING IN EFFECT FROM 3 AM MONDAY TO 6 AM CST TUESDAY... * WHAT...Heavy mixed precipitation expected. Total snow accumulations of 6 to 10 inches and ice accumulations of around one tenth of an inch. * WHERE...Portions of northeast Kansas and north central, northeast and northwest Missouri. * WHEN...From 3 AM Monday to 6 AM CST Tuesday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. * ADDITIONAL DETAILS...Winds will be gusting to around 20 to 30 mph, which combined with the heavy snow will cause near zero visibility. Travel on Monday is highly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ025-MOZ013>017-020-241800- /O.UPG.KEAX.WS.A.0001.210125T0900Z-210126T1200Z/ /O.NEW.KEAX.WW.Y.0002.210125T0900Z-210126T1200Z/ Atchison KS-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan- Including the cities of Atchison, Maysville, Stewartsville, Osborn, Union Star, Clarksdale, Gallatin, Jamesport, Trenton, Milan, Green City, Kirksville, St. Joseph Airport, and St. Joseph 313 AM CST Sun Jan 24 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM MONDAY TO 6 AM CST TUESDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of 2 to 4 inches and ice accumulations of up to one tenth of an inch. * WHERE...Portions of northeast Kansas and north central, northeast and northwest Missouri. * WHEN...From 3 AM Monday to 6 AM CST Tuesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. * ADDITIONAL DETAILS...Gusty winds will combine with the light snow to bring reduced visibility. Travel is discouraged Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this winter storm watch went out at Jan 23, 11:55 AM CST, 2 hours 9 minutes earlier.
Area forecast discussion, Jan 23, 11:55 AM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 1155 AM CST Sat Jan 23 2021 .Discussion... Issued at 411 AM CST SAT JAN 23 2021 Key message: Increasing potential for accumulating snowfall on Monday over portions of far northeast Kansas into far northwest Missouri. Today/Tonight: Will start off quiet and dry for much of the area as high pressure over Iowa has continued to reinforce a dry airmass upon easterly winds - dewpoints are largely in the single digits this morning. As the high shifts east today, look for surface winds to veer southeasterly, gradually increasing moisture back into the area. An initial upper wave and isentropic ascent will allow for light precipitation over eastern Kansas and NE/IA this afternoon and evening, but the focus for ascent being to the northwest of our area and the dry airmass will largely keep most precipitation outside of the CWA for the daylight hours, with the exception of far northwest MO where some sprinkles or snow flurries are possible. As the lower troposphere continues to saturate in advance of the next upper wave and continued isentropic ascent/moisture advection, chance for light precipitation will overspread the entire area this evening/overnight into Sunday morning. Fortunately, surface temperatures are expected to remain at or above freezing in most areas, and with a stout warm nose above the surface, light rain is expected for most sections. The exception may be areas nearest the Iowa border where surface temperatures hover near or just below freezing. Only a light glaze of ice would be expected at this most. Precipitation exits the area by midday Sunday, with a break in the weather anticipated for the second half of the day. However, a strong shortwave trough is projected to depart the SW US and move across Missouri on Monday. Models have continued to trend more aggressive and confidence is increasing that impactful winter weather will occur during the day on Monday in portions of the CWA. Some bottom line points below... Timing: Potential for wintry weather, including periods of heavy snow, beginning Monday morning. Primary accumulating snowfall should begin to wane late Monday evening, though some uncertainty remains to the ending of the snow Monday evening/night. The highest snowfall totals would occur during the daylight hours Monday. Location of greatest impacts: A notable delineation is expected between primarily rain versus snow areas during the event. The most persistent snow zone is expected to reside from far northeast Kansas (near Manhattan, KS) northeastward into northwest Missouri (including St Joesph and Bethany). This potential swath of snow may exceed four inches, with much higher amounts possible if sufficient cold air (dynamic cooling and/or higher snow ratios per cold air on the backside of the low) is present during the duration of the event. Temperature profiles would suggest for a wetter snow as opposed to more powder-like, so even with occasional wind gusts exceeding 20 mph, little to no notable drifting is expected. Additionally, there could also be brief periods of light freezing rain early and late in the event when deep saturation/cloud ice is lacking. For the Kansas City Metro and points just south of the anticipated heavy snow swath, current trends lend to more of a rain event, leaving impacts rather marginal at this time. However, any small southern shift in the storm track could yield a much different scenario with notable impacts. Active weather may return late Tuesday into Wednesday with another wave bringing precipitation, but model details diverge in that time period. More tranquil and warmer conditions return by the end of the week. && .Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1142 AM CST SAT JAN 23 2021 VFR conditions through the afternoon hours, but ceilings are expected to lower into the MVFR range this evening as a weak disturbance moves from west to east. Could see some drizzle develop with this disturbance as well. Tried to narrow the window and mention of drizzle on Sunday morning, but drizzle may linger a bit longer. IFR ceilings are expected to linger through much of the day on Sunday. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Blair Aviation...BT
Hazardous weather outlook, Jan 23, 5:12 AM CST, 8 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 512 AM CST Sat Jan 23 2021 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-241115- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 512 AM CST Sat Jan 23 2021 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Saturday will remain mostly calm, with a light drizzle possible by the evening. Areas north of HWY 36 may see a light glazing of ice, though no impacts are expected. No hazardous weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Sunday through Friday Hazardous weather is expected at this time. Monday another round of winter precipitation arrives, with accumulating snowfall expected for areas along and north of HWY 24. Heaviest snowfall will be during the daylight hours. Mostly rain is expected along and north of I-70. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Nearby
Winter Storm Watches in Missouri, 2021Winter Storm Watches in Kansas, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.